Alert archive / Michigan / Small Craft Advisories in 2022

Small Craft Advisory 113, NWS Gaylord, MI

November 15, 2022

NWS Gaylord, MI issued this small craft advisory at Nov 15, 2022, 3:46 AM EST. It took effect at Nov 15, 2022, 11:00 AM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2022, 3:46 AM EST (08:46 UTC)
In effect from
Nov 15, 2022, 11:00 AM EST
Expired
Nov 16, 2022, 4:00 PM EST
In force
29 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

654 
WHUS73 KAPX 150846
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
346 AM EST Tue Nov 15 2022

LHZ345>349-151700-
/O.NEW.KAPX.SC.Y.0113.221115T1600Z-221116T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
346 AM EST Tue Nov 15 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST WEDNESDAY...

* WHAT...Highest gusts up to 25 kts from the east and highest 
  waves around 7 feet expected.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary and Sturgeon 
  Pt to Alabaster MI.

* WHEN...From 11 AM this morning to 5 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
117 
WHUS73 KAPX 151507
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1007 AM EST Tue Nov 15 2022

LHZ345>349-152315-
/O.CON.KAPX.SC.Y.0113.221115T1600Z-221116T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1007 AM EST Tue Nov 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
WEDNESDAY...

* WHAT...Highest gusts up to 30 kts from the east and highest 
  waves around 7 feet expected.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island, St Ignace to False Detour Channel, 
  5NM East of Mackinac Bridge to Presque Isle Light MI including 
  Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI 
  Including Thunder Bay National Marine Sanctuary and Sturgeon 
  Pt to Alabaster MI.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
970 
WHUS73 KAPX 160209
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
909 PM EST Tue Nov 15 2022

LHZ347>349-161015-
/O.EXT.KAPX.SC.Y.0113.000000T0000Z-221116T2100Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
909 PM EST Tue Nov 15 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST WEDNESDAY...

* WHAT...Highest gusts up to 30 kts from the northeast and 
  highest waves around 7 feet.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island, Presque Isle Light to Sturgeon Pt 
  MI Including Thunder Bay National Marine Sanctuary and 
  Sturgeon Pt to Alabaster MI.

* WHEN...Until 4 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-346-161000-
/O.CON.KAPX.SC.Y.0113.000000T0000Z-221116T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
909 PM EST Tue Nov 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
WEDNESDAY...

* WHAT...Highest gusts up to 25 kts from the northeast and 
  highest waves around 4 feet.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island and St Ignace to False Detour 
  Channel.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
875 
WHUS73 KAPX 160900
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
400 AM EST Wed Nov 16 2022

LHZ345-346-161000-
/O.CAN.KAPX.SC.Y.0113.000000T0000Z-221116T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
400 AM EST Wed Nov 16 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased in these areas.

$$

LHZ347>349-161700-
/O.CON.KAPX.SC.Y.0113.000000T0000Z-221116T2100Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
400 AM EST Wed Nov 16 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Highest gusts up to 25 kts from the north and highest 
  waves around 7 feet.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island, Presque Isle Light to Sturgeon Pt 
  MI Including Thunder Bay National Marine Sanctuary and 
  Sturgeon Pt to Alabaster MI.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
530 
WHUS73 KAPX 161536
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1036 AM EST Wed Nov 16 2022

LHZ347-161645-
/O.CAN.KAPX.SC.Y.0113.000000T0000Z-221116T2100Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
1036 AM EST Wed Nov 16 2022

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

LHZ348-349-162100-
/O.CON.KAPX.SC.Y.0113.000000T0000Z-221116T2100Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1036 AM EST Wed Nov 16 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Highest gusts up to 25 kts from the north and highest 
  waves around 5 feet.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JZ
447 
WHUS73 KAPX 162105
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
405 PM EST Wed Nov 16 2022

LHZ348-349-162215-
/O.EXP.KAPX.SC.Y.0113.000000T0000Z-221116T2100Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
405 PM EST Wed Nov 16 2022

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 15, 3:26 AM EST, 20 minutes earlier.

Area forecast discussion, Nov 15, 3:26 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 AM EST Tue Nov 15 2022

.NEAR TERM...(Today and Tonight)
Issued at 155 AM EST Tue Nov 15 2022

...Lake enhanced snow today and tonight...

High Impact Weather...Accumulating snow, especially across
northeast lower.

Current features of importance to the near term forecast include a
short wave across North Dakota (evident on water vapor imagery).
This feature is expected to slowly track east southeastward today
and across northern Michigan tonight. Meanwhile at the surface, a
weak area of low pressure currently centered over Arkansas will
track northeast today and tonight then eventually into the
southern Great Lakes Wednesday while slowly deepening. Moisture
associated with the surface low, forcing from the upper low and
over lake instability off of Lake Huron (initially easterly flow
today which slowly backs northeast tonight) will all combine to
bring accumulating snowfall to much of lower Michigan from late
this morning through tonight (with the best snowfall rates later
today into tonight). Model soundings look impressive with
inversion heights pushing 7,500 feet or so with plenty of moisture
above that up to 25,000 feet or so leading to very good seeder
feeder production. The dendritic growth zone (-12 to -18 Celsius)
is partially targeted as well (which would lead to larger
snowflake production and larger flakes stack up better). With 850
mb temperatures at about -8 C (and lake-850 mb delta ts near 20)
expect lake enhancement and at least a couple of good bands
extended off of Lake Huron. Hi-resolution qpf guidance is rather
bullish (pumping out upwards of a half to as much as three-
quarters of an inch). Although this is possible if intense bands
get going and they remain stationary over the same areas for a
while, have tempered this down a little as we'll have to see
exactly how things end up setting up (plus winds do back with
time). Taking all this into account still expecting several inches
of snow across northeast lower through tonight (snow starting late
this morning). Will continue the winter weather advisories for
Montmorency, Alpena, Oscoda and Alcona counties (have actually
nudged snow accumulations up a little into the 4 to 7 inch range).
Also continued Presque Isle county for 3 to 5 inches. Also added
Otsego and Crawford counties into the advisory for 3 to 5 inches
of accumulation. Outside of the advisory areas in northern lower a
general 1 to locally as high as 3 inches should do it with an
inch or less expected across eastern upper. For simplicity sake,
kept all precipitation in the form of snow as any mix with rain
near the lake shores should be brief due to evaporative cooling.
Highs today in the low and mid 30s with lows tonight in the upper
20s and low 30s. Northeast winds generally in the 10 to 15 mph
range with a few gusts to around 20 mph near Lake Huron.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 155 AM EST Tue Nov 15 2022

High Impact Weather Potential...Moderate... lake enhanced snow
lingering on Wednesday...another round of accumulating snow
anticipated to build through the day Thursday.

Pattern Synopsis/Forecast:

By Wednesday, the synoptic low bringing us Tuesday's snowfall will
become vertically stacked from the surface to 500mb as it gets over
southern Ontario, while an emerging wave from the southern
Appalachians lifts into favorable jet dynamics and undergoes
cyclogenesis off the coast of Long Island. The result will be a
lingering area of synoptic moisture across northern Michigan for any
remaining mesoscale processes to play with, owing to the closed off
nature of the aforementioned 850mb low. In this instance, winds will
back from easterly flow off Lake Huron at the start of the day
Wednesday, to a more N/NW flow by Wednesday afternoon...across a
broad area of lake induced instability... as the closed off low
pressure system slowly moves east toward the Canadian maritime
provinces.

Meanwhile, across the western Canadian prairies, a fire brigade of
clippers and shortwaves will be assembling in conjunction with a
digging jet streak, as a long wave over Hudson Bay maintains an
impressively deep layer of cold air across the eastern two thirds of
North America. An initial Alberta Clipper dips into the Dakotas from
the Canadian prairies late Wednesday, and in turn will lead to
associated shortwave ridging over much of the Great Lakes into
Thursday...turning winds more westerly/west-southwesterly in nature.
The clipper and its associated warm front then look to move through
later in the day on Thursday. Following the passage of the warm
front, WSW flow will be maintained into Thursday night, along with
the re-emergence of lake effect instability.

Primary Forecast Concerns... lingering bursts of snow on Wednesday
followed by additional accumulating snow building through the day
Thursday.

Lingering mesoscale processes and stagnant synoptic moisture will
allow for the continuation of lesser organized mesoscale driven snow
originating from lake enhancement off of Lake Huron for Wednesday
morning...primarily closer to the shore given that winds will be
backing more northerly with time in the morning. Simultaneously,
given the shifts in the winds, the Lake Michigan shoreline will
begin to see some lake effect snow showers building, albeit not
overly widespread initially. Heading into the evening, the wind will
be predominately NNW, which looks to place the greatest coverage and
intensities of lake effect snow showers in areas downstream of Grand
Traverse Bay to the Manistee area, and perhaps into portions of
Presque Isle County as well. Accumulations from any of the
aforementioned activity looks to be relatively minor, with the areas
above likely seeing perhaps an inch or two at most, though some
locations near Lake Huron may see locally higher amounts from
morning activity.

On Wednesday night, winds will turn WSW in conjunction with subtle
shortwave ridging as the aforementioned clipper system approaches
from the northwest. This will likely lead to a brief lull in any
organized activity, though some flurries cannot be completely ruled
out owing to lingering (but limited) moisture overhead. As the
clipper and associated warm front gets closer, a band of snow looks
to blossom across eastern Wisconsin and western Lake Michigan in
conjunction with the associated warm front, initially impacting
areas closer to Lake Michigan, before spreading eastward. The exact
orientation of the front will dictate the longevity of this
potential narrow (but more locally intense) band of snow that looks
to occur across northern Michigan through the day on Thursday.
Immediately on the heels of this front, WSW flow in maintained,
along with the the deep cold layer over the lake, thus resulting in
another round of lake effect snow that will kick into gear late
Thursday. As of now, accumulations from the frontally driven snow
look to be along the lines of a quick inch or two...and it is within
the realm of possibility for some spots to see upwards of 4"+ of
additional accumulations where sustained lake effect activity
follows the passage of the boundary on Thursday night.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 155 AM EST Tue Nov 15 2022

High Impact Weather Potential: Growing concern for high-end snow
potential through this weekend.

The main focus of the long term period will be the growing potential
for high-end snowfall amounts -- including possible double-digit
totals -- Thursday night through the weekend across parts of
northern Michigan. Expansive longwave troughing will encompass most
of the continent heading into Friday as an embedded wave/jet max
rotates over the Ohio Valley. A second embedded jet will also punch
north to south from central Canada into the northern Great Plains by
this weekend. At the surface, weak high pressure appears to settle
into Ontario as a combination of a seasonably cold airmass spreading
over the region with warm surrounding waters and upper-level forcing
will help drive surface pressure falls directly over the Great Lakes
-- primarily Lake Superior with lake aggregate troughing.

Forecast guidance continues to trend towards a very impressive
environment being in place to support heavy snowfall potential for
portions of northwest lower and especially the Tip of the Mitt
Friday through the weekend. While still several days away, forecast
soundings across the guidance suite display thermodynamic profiles
among the most impressive I have seen in a forecast environment for
lake effect snowfall with lapse rates of 7.5-8 degrees C and
saturation extending through the depth of the troposphere. It should
be emphasized that analogs/comparisons to past events are not 1-to-1
with similarities between them and the eventual outcome of the
forecast. That being said, there are striking similarities between
the NARR reanalysis of the late December 2001 Petoskey lake effect
snowfall event and the forecast pattern evolution this weekend --
and the inclusion of this statement is meant only to further
highlight higher-end snowfall amounts/impacts, not as a statement of
expecting a strikingly similar outcome as well (although feet of
snow fell downstream of Lake Erie in NY in the 2001 event and
appears increasingly likely late this week as well). Duration of low-
level wind direction will be a main player in heavy snowfall
potential, and details will become more clear over the coming days
in regards to expected snowfall ranges and locations of heaviest
snow through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM EST Mon Nov 14 2022

High pressure will continue to push east of the Western Great
Lakes region overnight. A broad upper level trough will dig into
the Great Lakes region Tuesday into Tuesday night...with a surface
low lifting thru the Appalachians and along the Northeastern
coast of the US. Widespread mainly light synoptic snow and rain
will develop across all of Northern Lower Michigan on Tuesday...
dropping conditions to MVFR/IFR. Easterly flow off of Lake Huron
will provide lake enhancement to synoptic precip...targeting NE
Lower Michigan (APN) for the most persistent and heaviest rain and
snow Tuesday into Tuesday night. Surface winds will be from the
E/NE at under 10 kts overnight into Tuesday morning... increasing
to 10 to 20 kts by Tuesday afternoon across NE Lower Michigan.

&&

.MARINE...
Issued at 155 AM EST Tue Nov 15 2022

Easterly winds off of Lake Huron today will become gusty then back
into the northeast tonight. Went ahead and posted small craft
advisories for Lake Huron nearshore zones. Winds will be gusty
elsewhere but are expected to fall just short of criteria. Winds
will then shift into the northwest Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Wednesday for MIZ018-022>024-028>030.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...AJS
SHORT TERM...HAD
LONG TERM...DJC
AVIATION...MLR
MARINE...AJS
Hazardous weather outlook, Nov 15, 3:40 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 AM EST Tue Nov 15 2022

MIZ016>018-020>036-041-042-086>088-095>099-160845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
340 AM EST Tue Nov 15 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Accumulating snowfall will occur today into tonight across
northern lower Michigan The most substantial snowfall will be in
northeast lower Michigan. See ongoing advisories for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional periods of accumulating snow are likely late this week
and especially this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-160845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
340 AM EST Tue Nov 15 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Michigan, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.